Colorado, 2022

Winter Storm and Winter Weather in Colorado, December 30 to 31, 2022

December 30 to 31, 2022 · NWS BOU · 3 events in 3 counties and zones

A period of moderate to heavy snow occurred over the north-central mountains of Colorado. Storm totals ranged from 10 to 23 inches, heaviest north of the Interstate 70 corridor.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A period of moderate to heavy snow occurred over the north-central mountains of Colorado. Storm totals ranged from 10 to 23 inches, heaviest north of the Interstate 70 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 30, 4:26 AM MST, 34 minutes earlier.

Area forecast discussion, Dec 30, 4:26 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
426 AM MST Fri Dec 30 2022

.SHORT TERM...(Today and tonight)
Issued at 425 AM MST Fri Dec 30 2022

There will be a moderate northwest flow over Colorado through
tonight. Water vapor showing moisture upstream with an associated
jet which will begin to increase moisture back into the northern
mountains today, especially by later this afternoon and tonight.
Cross sections showing mountain moisture rather shallow this
morning and only expect a few snow showers over the highest
elevations. Moisture deepens this afternoon along with increasing
mountain top flow from the west and southwest. Moisture and flow
will favor zone 31 where we already have a winter storm warning
starting at 6 pm this evening where could see close to a foot of
snow by Saturday morning. Lesser amounts of 1 to 4 inches further
south over Summit county with more unfavorable flow and mediocre
lapse rates. Cross barrier flow increasing to 30-40kt tonight so
expect some stronger wind gusts up to 55 mph along the divide and
exposed east slopes.

Across lower elevations a dry day is in store with some varying
amounts of mid and high level cloudiness from the upstream moisture.
There will be some moderation of temperatures with readings back
into the upper 30s and 40s. Did nudge temperatures down a bit based
on still decent snow cover from last storm.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MST Fri Dec 30 2022

Moisture continues to stream into the northern mountains through
Saturday night. Some clouds will eventually spill into northern
border plains areas, but there's just a slight chance of weak
showers drifting east of the mountains. On Sunday, the flow aloft
starts to back ahead of the incoming trough. This will decrease
the orographic snow for a bit of a break in the high mountains,
though there will still be a little moisture around. There will
also start to be a little QG lift developing, though at first it's
mainly north of Colorado.

There's not bad agreement for this time range in the handling of
the Monday system, though as usual, the details could make a big
difference. One of the main differences is the handling of the
interaction between the two jet streaks, one now over the Gulf of
Alaska and the other south of it around 40-50 degrees latitude.
How strong the northern one is as it drops behind the southern one
will determine how much it slows the trough and produces a bit of
negative tilt as the lead wave pulls north a bit in response. The
operational EC and a bunch of its ensemble members are more
aggressive with this, resulting in a slower/more southern and
slightly negatively tilted trough. This might hold off most of the
plains snow until Monday, but it would also be stronger and slower
as it goes by and could focus well on Front Range upslope and
northeastern Colorado and neighboring areas. NAM has the least of
this, and it's headed towards plowing the low south of us, but
more quickly. Majority of GFS ensembles and a fair number of EC
members have an intermediate solution which would produce a swath
of moderate/possibly heavy snow. These also tend to be a bit
further north though, with Denver on the edge and perhaps a
greater threat to Wyoming/Nebraska panhandle.

For the most part, we've accepted the NBM as a fair blend of these
possibilities for now. We did hold on to the PoPs into Monday
night a bit more, as the NBM seems to be lagging a little slowing
and/or favoring faster model solutions. The overall QPF for this
system for the plains has jumped from around a quarter inch to a
half inch. This could move up or down based on the speed of the
system, and could also move north a bit with some reduction over
the southern part of our area.

Another question is the threat of freezing drizzle/rain on the
edge of the precipitation early Monday. The NBM shows a pocket of
freezing rain probabilities in the Arkansas valley, while GFS-
based guidance has a swath on the edge of its snow across Akron
and Ogallala. That's probably too far north given the consensus
track now, but makes sense with the operational GFS track.
Conceptually a brief round of this behind the cold front with
shallow cold air getting overrun makes sense, before the deeper
moisture arrives. The GFS actually has a big dry slot aloft Monday
which could prolong a freezing drizzle threat for a broader area
of the plains. There may wind up being not enough moisture for
precip in this zone, and then cold enough to just snow, but
there's enough of a threat to mention.

Besides slowing the departure of the snow a little Monday night,
no other adjustments were needed. Snow cover should keep the
surface temperatures near freezing despite some warming aloft
through the middle of the week. Some light mountains snows may
continue, but as a shortwave ridge decreases the flow we could
have a dry day or two about Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1024 PM MST Thu Dec 29 2022

VFR through period with varying amounts of mountain wave
cloudiness. Surface winds generally southerly through period
except westerly at BJC through 15z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to 6 AM MST Sunday
for COZ031.

&&

SHORT TERM...Entrekin
LONG TERM...Gimmestad
AVIATION...Entrekin
Hazardous weather outlook, Dec 30, 4:50 AM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
450 AM MST Fri Dec 30 2022

COZ030>051-311200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
450 AM MST Fri Dec 30 2022

...MORE SNOW FOR THE MOUNTAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will increase across the northern mountains this afternoon
and tonight with the heaviest snow expected around Rabbit Ears
Pass and lesser amounts along the Interstate 70 corridor through
Summit county. Expect slick travel over the higher mountains
tonight. Gusty winds up to 55 mph will create some blowing snow
over the high mountain passes. Across lower elevations, dry
conditions along with slowly moderating temperatures today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow will continue over the mountains this weekend, though it
will be lighter with accumulations mainly confined to the ridges.
Another storm system will move across the state Sunday night and
Monday. Significant snow is possible across the area, and there is
also a chance of some freezing rain on the eastern plains Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Entrekin/Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
December 30, 5:00 AM MST to December 31, 11:59 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 23 inches, 4 miles southeast of Mount Zirkel.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 30, 5:00 AM MST to December 31, 11:59 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 19 inches, 9 miles southeast of Cameron Pass; 8 miles north-northwest Glendevey; 16 inches, 9 miles south-southeast of Spicer, with 14 inches Cameron Pass.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 30, 5:00 AM MST to December 31, 11:59 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 15 inches, 5 miles east of Green Mountain Reservoir; 11 inches near Loveland Pass, with 10 inches, 10 miles northwest of Silverthorne.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073412, 1073413, 1073414.